Colorado, 2019

Tornado in Colorado, June 3, 2019

June 3, 2019 · NWS BOU · 1 event in 1 county or zone

A brief landspout tornado developed in an open field.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A brief landspout tornado developed in an open field.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 3, 2:30 PM MST, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 3, 2:30 PM MST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
330 PM MDT Mon Jun 3 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 238 PM MDT Mon Jun 3 2019

Scattered showers and thunderstorms have developed over the
higher terrain of the mountains and foothills west of the Urban
Corridor this early afternoon. This is in association with a weak
speed max over the state ahead of a broad and weakening trough of
low pressure over the desert southwest. In addition, a scattered
batch of strong to severe storms have initiated off the Palmer
Ridge and are slowly traversing into better moisture in the Platte
River valley. Best low level moisture and ML capes do reside
along both the Palmer and Cheyenne ridges and areas east of Fort
Morgan. Along the Urban Corridor, will expect higher based gusty
storms with gusts in excess of 50 mph thru 6pm. Strong to severe
level storms will have the opportunity to develop along the Palmer
Ridge and points closer to Kansas with better moisture. Watching
for the potential of a dry boundary behind the initial wave of
storms which could provide another focus for severe storms into
early to mid evening east of a Sterling to limon line. Short term
models indicate the back edge of the showers and storms ending
over the Front Range in the 23z to 01z timeframe with a final push
of convection, possibly associated with a dryline boundary, on
the plains exiting the CWA after 03z.

For tonight, out to our far distant southwest over southern CA,
AZ and the northern Baja region, the near stationary trough of
low pressure places much of CO under a ridging and subsident
environment. For the mid evening and overnight period, will expect
clearing skies as subsidence from the ridge as it holds firm over
CO. With steady but weak southwesterly flow aloft ahead of the
trough, indication of some mid and upper level subtropical
moisture gets drawn northward into the desert southwest and CO
mountains from convection firing over the higher terrain of
Mexico. This will likely set an environment similar to today with
showers and storms firing over the mountains by early Tuesday
afternoon followed by another round of scattered showers and
storms across the eastern plains. Flow aloft and shear remain
fairly weak into Tuesday along with slightly less surface moisture
to work with. To our north for late Tuesday morning, watching a
cool front dropping south into the far northeast plains from a
quick moving disturbance near the US/Canadian border. This cool
surge feature looks to pool and raise ML capes into the 800-1600
J/kg range along the Cheyenne Ridge and may create a focus for
stronger to severe storms out east by the time better surface
heating arrives for mid afternoon. Otherwise, the main
characteristic of storms for Tuesday, especially along the Front
Range, will be gusty winds in excess of 50mph along with small
hail near the foothills and stronger storms across the far eastern

.LONG TERM...(Tuesday night through Monday)
Issued at 330 PM MDT Mon Jun 3 2019

An upper level trough will drift slowly eastward through northern
New Mexico on Wednesday with weak lee cyclogenesis developing
near the Colorado/New Mexico border. This will allow low to mid
level winds to be out of the east which will bring in moisture
from the central plains. Precipitable water values will be near 1
inch across the urban corridor and slightly above 1 inch across
the far eastern plains. When comparing these values to the
sounding climatology for Denver, they are close to the max moving
average which indicates well above normal moisture for the region.
The good moisture combined with the very weak mean winds will
allow any storms that form Wednesday to have the potential to
produce moderate to heavy rainfall. At this time, the best forcing
appears that it will be south of our CWA which should limit
overall thunderstorm coverage. However, the general trend in the
global models is to shift the trough more northwestward with time
which could put our CWA under better forcing with more widespread
storms if this trend continues. In addition, Thursday's weather
will depend on the proximity of the trough with better chances for
rain and cooler temperatures if the trough if farther northwest
than currently predicted. If the trough is farther southeast of
the current forecast, Thursday may be mostly dry with only a few
isolated showers and storms. I trended my forecast toward the
northwestern solution feeling that models are struggling to
resolve the tropical disturbance in the Gulf of Mexico.

Ridging will build over Colorado on Friday with substantial
subsidence leading to warmer temperatures and mainly dry
conditions. Lee cyclogenesis will develop over northeast Colorado
on Saturday as the mid to upper level jet stream from a trough
over the Pacific Northwest approaches the CWA. Models are showing
the best moisture along the Cheyenne Ridge with a possible complex
of storms developing in southeast Wyoming and moving into far
northeast Colorado Saturday night. A cold front associated with
this complex of storms will move through the CWA on Saturday
night bringing cooler and drier conditions on Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 238 PM MDT Mon Jun 3 2019

Scattered storms will persist through the 22z to 00z timeframe in
the vicinity of the terminals with gusty outflow winds being the
main threat. Brief heavy rain and small hail will be possible with
the stronger storms before a period of westerly surface flow
behind the first wave of storms. For late this afternoon and into
tonight will expect a transition back to a southerly surface
component.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Fredin
LONG TERM...Danielson
AVIATION...Fredin
Hazardous weather outlook, Jun 3, 9:56 AM MST, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1056 AM MDT Mon Jun 3 2019

COZ030>051-041700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1056 AM MDT Mon Jun 3 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Another round of showers and thunderstorms can be expected this
afternoon and evening over the mountains and plains. The main
threats will be gusty winds to 50 mph, brief rain and small hail.
There is a slight chance of a severe storm further east across
the plains, mainly east of a line from New Raymer to Last Chance.
The main impacts with these stronger storms will be hail up to 1
inch in diameter, heavy rain and damaging winds to 60 mph. Storms
will diminish by later this evening with clearing skies overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday will be another warm day with scattered afternoon storms,
but weaker than the previous days. A weather system will bring in
cooler temperatures and slow moving storms Wednesday capable of
moderate to heavy rainfall. These should mainly impact the
plains, but if they occur in the mountains, this could enhance any
snowmelt or add to swollen rivers.

Thursday will be another cool day with isolated showers and storms
before a warm up begins on Friday and into Saturday. A cold front
is expected to push down Saturday night for a cooler Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across the far northeast plains
of Colorado after 2 pm.

In the hours before

Special weather statement, Jun 3, 2:26 PM MST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Denver CO
326 PM MDT Mon Jun 3 2019

COZ041-045-046-049-032200-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Washington County CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
326 PM MDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELBERT...EASTERN
ARAPAHOE...SOUTHWESTERN WASHINGTON AND SOUTHEASTERN ADAMS COUNTIES
UNTIL 400 PM MDT...

At 326 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles south of Leader to near Simla, or along
a line extending from 33 miles southwest of Fort Morgan to 20 miles
west of Limon. Movement was east at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Limon, Simla, Deer Trail, Agate, Cottonwood Valley and Matheson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern and east central Colorado.

LAT...LON 3913 10406 3913 10412 3985 10410 3984 10362
      3911 10372 3911 10405
TIME...MOT...LOC 2126Z 251DEG 23KT 3982 10404 3916 10405

RPK
Special weather statement, Jun 3, 2:34 PM MST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Denver CO
334 PM MDT Mon Jun 3 2019

COZ038-032200-
Larimer County Below 6000 Feet/Northwest Weld County CO-
334 PM MDT Mon Jun 3 2019

...Brief Landspout Tornadoes Possible...

At 334 PM MDT, conditions are becoming favorable for the development
of landspout tornadoes over northwest Weld county. However, at this
time it is unknown which if any storm would produce a landspout. Any
landspouts which develop are expected to pose a limited threat.

Locations impacted include...
Carr, Rockport and Natural Fort.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 4085 10462 4085 10492 4100 10493 4100 10462

RPK
Special weather statement, Jun 3, 2:48 PM MST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Denver CO
348 PM MDT Mon Jun 3 2019

COZ036-039>041-032215-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
348 PM MDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS...WESTERN
ARAPAHOE...DENVER AND NORTHEASTERN JEFFERSON COUNTIES UNTIL 415 PM
MDT...

At 348 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tiny Town, or 13 miles southwest of Denver, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Denver, southwestern Aurora, Lakewood, Centennial, Highlands Ranch,
Parker, Littleton, Englewood, Wheat Ridge, Golden, Greenwood Village,
Lone Tree, Sheridan, Morrison, Idledale, Buckley AFB, Tiny Town,
Chatfield Reservoir, Red Rocks Park and Indian Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.

LAT...LON 3949 10526 3978 10523 3978 10472 3949 10474
TIME...MOT...LOC 2148Z 269DEG 22KT 3959 10516

RPK
Special weather statement, Jun 3, 2:52 PM MST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Denver CO
352 PM MDT Mon Jun 3 2019

COZ045-046-049-032215-
Washington County CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
352 PM MDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELBERT...EASTERN
ARAPAHOE...SOUTHWESTERN WASHINGTON...SOUTHEASTERN ADAMS AND
NORTHEASTERN LINCOLN COUNTIES UNTIL 415 PM MDT...

At 352 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Shamrock to 4 miles southwest of Limon, or
along a line extending from 24 miles south of Fort Morgan to 36 miles
west of Flagler. Movement was east at 35 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Limon, Genoa, Woodlin School, Lindon and Last Chance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern and east central Colorado.

LAT...LON 3993 10331 3924 10333 3925 10376 3992 10379
TIME...MOT...LOC 2152Z 271DEG 32KT 3991 10377 3922 10374

RPK
Special weather statement, Jun 3, 3:31 PM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Denver CO
431 PM MDT Mon Jun 3 2019

COZ046-049-032300-
Washington County CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
431 PM MDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON AND
NORTHEASTERN LINCOLN COUNTIES UNTIL 500 PM MDT...

At 431 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Elba to 4 miles southwest
of Arriba, or along a line extending from 14 miles southwest of Akron
to 15 miles west of Flagler. Movement was east at 40 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Arriba, Thurman, Arickaree School, Cope, Anton and Elba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern and east central Colorado.

LAT...LON 3957 10316 3924 10316 3924 10344 3995 10338
      3995 10282 3957 10282
TIME...MOT...LOC 2231Z 263DEG 36KT 3997 10332 3925 10335

RPK
Special weather statement, Jun 3, 4:17 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Denver CO
517 PM MDT Mon Jun 3 2019

COZ046-032345-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
517 PM MDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN COUNTY UNTIL
545 PM MDT...

At 517 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hugo, or 13 miles southeast of Limon, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hugo, Arriba and Genoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3927 10361 3937 10329 3911 10323 3910 10326
      3910 10352
TIME...MOT...LOC 2317Z 221DEG 19KT 3918 10347

RPK

The radar

The Cheyenne radar (KCYS), 131 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Logan

When
June 3, 5:09 PM MST to 5:10 PM MST
Where
Logan County, 8.4 mi W of Padroni
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Public
Coordinates
40.760, -103.330

A landspout developed briefly in an open field, no damage was observed.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyThe tornado archive for Colorado, 2019Warnings in Colorado, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818521.